What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 16, 1:17 PM EST, 17 minutes earlier. Its key messages:
- 1) A strong cold front set to move through tonight brings gusty southerly winds with a threat for severe thunderstorms through tonight. 2) Arctic airmass builds in through mid-week with coldest airmass since mid February. Mins well down below freezing on Wednesday and Thursday mornings. Marine...Gale force wind gusts for all marine zones through tonight ahead of strong cold front.
Area forecast discussion, Mar 16, 1:17 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
217 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Tornado Watch issued for Eastern NC through 8 PM this evening.
Best chances for sig severe for all ENC with damaging wind
threat continuing. Risk for tornadoes (including a few
potentially strong) remains elevated through evening.
&&
.KEY MESSAGES...
1) A strong cold front set to move through tonight brings gusty
southerly winds with a threat for severe thunderstorms through
tonight.
2) Arctic airmass builds in through mid-week with coldest
airmass since mid February. Mins well down below freezing on
Wednesday and Thursday mornings.
Marine...Gale force wind gusts for all marine zones through
tonight ahead of strong cold front.
&&
.DISCUSSION...
KEY MESSAGE 1...Severe weather event is underway across eastern
North Carolina this afternoon and will extend into the evening
hours. Impressive upper air pattern taking shape with highly
amplified neutral-tilt trough centered over the Great Lakes and
Gulf states forecast to become increasingly negatively-tilted
into the evening hours. Strong low pressure centered over
southwestern Quebec is driving a powerful cold front across the
Appalachians and into the Piedmont of NC, and this front is
expected to race across our area this evening, pushing well
offshore into Tues morning.
This morning's blossom of showers and convection has overturned
a good portion of our area, but not enough to completely
eliminate the severe risk. Near- term threat thinking has
changed little. 18z MHX RAOB finds SBCAPE of roughly 1900 J/kg
and largely unidirectional southwesterly shear - nearly 50 kt
EBWD and 0-1 km shear of 40 kt. This would largely favor a mode
of semi- discreet clusters with embedded bowing segments
promoting a damaging wind threat. Tornadoes are possible in
discrete cells, and with an impressive observed 0-1km SRH of
around 350 m2/s2 and forecast storm motions around 50 kt a
stronger tornado is not entirely out of the question. This is
further supported by a calculated supercell parameter this
afternoon of 13.3 per the 18Z sounding and a fixed STP of 4 /
effective STP of 0.9. The threat window will remain open until
the main pre- frontal band moves into the area. All of eastern
NC is at risk here, but the highest risk is in the vicinity of the
Albemarle Peninsula where the least convective overturning has
occurred.
Moving into the early evening hours, final round of showers and
embedded thunderstorms will occur in an organized line ahead of
the main cold front. Ongoing storm clusters may also grow
upscale ahead of this line. It is here where the highest wind
concern resides as shear increases with the upper level trough's
approach. Instability may not quite be as high by the time this
line reaches eastern NC (around 6-8pm), though strong winds
will likely still accompany convection along the main line along
the quickly eastward advancing cold front. Precip sweeps
quickly offshore with the cold front prior to midnight.
With the aforementioned strong wind field in place, gusts of up
to 45- 50 mph still possible for the OBX and Down East
Carteret, though even remaining adjacent coastal counties will
see wind gusts of 40-45 mph this afternoon. A Wind Advisory
remains in effect for all counties bordering sounds and the
coast through 10 PM tonight. High Surf Advisory remains in
effect through Mon with beach erosion and ocean overwash
remaining a concern for vulnerable locations susceptible to
S'rly wave directions.
KEY MESSAGE 2...The initial blast of CAA directly behind Mon's
front will lead to MinTs in the 30s, though above freezing as
atms will be mixed with ongoing CAA. Arctic high pres builds in
Tue through Thu. The afternoon's CAA and the center of the high
settling almost directly overhead late Tue night/early Wed will
lead to clearing skies and calming winds. These conditions will
prime the FA for strong radiational cooling effects, leading to
MinTs well down in the 20s for mainland areas, with 30s
DownEast, beachfront, and OBX nearer the warmer waters. Another
subfreezing night Wed night with high pres still nearby. As a
result any planting that has been done given our recent stretch
of warm weather should take proper precautions to protect plants
and any outdoor pipes before we warm Thursday and beyond.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widespread sub-VFR ongoing at the terminals this afternoon, as
showers and thunderstorms overspread the area. Pred sub-VFR
expected through this evening, with tempo IFR in heavier
showers/storms. Some storms may be strong to severe, with the
the threats for tornadoes and damaging wind gusts in excess of
60 mph. Tornado Watch in effect through 00z. Sfc winds will
continue to gust 30-40 kt outside of convection, and will keep
LLWS mentioned until strong cold front goes through the FA from
W to E this evening. Precip threat ends directly behind the
front with winds turning Werly but diminishing significantly.
Some MVFR CIGs could linger for ~an hr behind the front but will
quickly clear to SKC behind that.
Outlook...Pred VFR conditions will continue through the period.
Uneventful reinforcing cold front crosses through TUE and high
pressure dominates the forecast through the remainder of the
work-week, keeping VFR flights cats in place.
&&
.MARINE...
A strong cold front is forecast to cross from W to E tonight.
Strong srly gradient will further increase this afternoon into
tonight with gale gusts for all marine area of ENC, and thus
expanded gale warnings for all zones, mainly due to afternoon
mixing coinciding with strongest wind field and gusts exceeding
gale gusts even on the inland rivers and sounds. In addition to
the strong background wind field, a risk of strong to severe
thunderstorms mainly in form of gusty winds and a few
waterspouts expected through early this evening before winds
diminish towards midnight as cold front sweeps eastward and
offshore.
Outlook: Winds become N-Nerly mid-week behind TUE's reinforcing
front remaining generally 5-15G20kt through the remainder of
the work week. Sea-driven SCAs likely to remain active into Wed
morning, continuing to improve through late week. Low pressure
system well offshore late week expected to increase swell and
could further the need for extending SCAs that follow the Gales
MON and TUE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EDT this evening for NCZ046-047-080-
081-092-094-194>196-198-199-203>205.
High Surf Advisory until 2 AM EDT Tuesday for NCZ196-204-205.
MARINE...Gale Warning until 10 PM EDT this evening for AMZ131-136-137-
230-231.
Gale Warning until midnight EDT tonight for AMZ135.
Gale Warning until midnight EDT tonight for AMZ150.
Gale Warning until 2 AM EDT Tuesday for AMZ152-154-156-158.
&&
DISCUSSION...TL/MS
AVIATION...CQD
MARINE...TL/MSHazardous weather outlook, Mar 16, 12:31 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
131 PM EDT Mon Mar 16 2026
NCZ029-044-045-079-090-091-193-171745-
Martin-Pitt-Washington-Greene-Duplin-Lenoir-Northern Craven-
131 PM EDT Mon Mar 16 2026
...TORNADO WATCH 69 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-204-205-171745-
East Carteret-Ocracoke Island-Hatteras Island-
131 PM EDT Mon Mar 16 2026
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...TORNADO WATCH 69 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ046-047-080-081-092-094-194-195-198-199-203-171745-
Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Pamlico-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Northern Outer Banks-
131 PM EDT Mon Mar 16 2026
...TORNADO WATCH 69 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 16, 8:56 AM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
956 AM EDT Mon Mar 16 2026
NCZ090-161430-
Duplin NC-
956 AM EDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...SOUTHWESTERN
LENOIR AND DUPLIN COUNTIES THROUGH 1030 AM EDT...
At 956 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Warsaw, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Mount Olive, Kornegay, Rose Hill, Bowdens, Beautancus,
Kenansville, Potters Hill, Albertson, Harrells, Sarecta, Faison,
Magnolia, and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3504 7815 3509 7817 3519 7816
3518 7808 3519 7805 3519 7802 3518 7798
3517 7797 3517 7793 3515 7789 3516 7789
3518 7784 3515 7778 3510 7775 3502 7775
3499 7770 3497 7769 3473 7816 3474 7820
TIME...MOT...LOC 1356Z 226DEG 41KT 3492 7821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
OJCSpecial weather statement, Mar 16, 9:29 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1029 AM EDT Mon Mar 16 2026
NCZ090-198-161500-
Inland Onslow NC-Duplin NC-
1029 AM EDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES THROUGH 1100 AM EDT...
At 1029 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beulaville to near Maple Hill to 7 miles
southeast of White Stocking. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Camp Lejeune Center,
Richlands, Beulaville, Cypress Creek, Verona, Catherine Lake,
Chinquapin, Petersburg, Albert J Ellis Airport, Richlands South,
Lyman, and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3472 7768 3472 7780 3488 7785 3497 7768
3491 7745 3470 7733 3451 7759
TIME...MOT...LOC 1429Z 227DEG 46KT 3489 7780 3469 7774 3451 7773
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
OJCSpecial weather statement, Mar 16, 10:05 AM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1105 AM EDT Mon Mar 16 2026
NCZ091-092-193-161530-
Jones NC-Lenoir NC-Northern Craven NC-
1105 AM EDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES...CENTRAL
LENOIR...NORTHWESTERN CRAVEN...SOUTHERN PITT...NORTHWESTERN ONSLOW
AND NORTHEASTERN DUPLIN COUNTIES THROUGH 1130 AM EDT...
At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or 15 miles south of Kinston, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kinston, Grifton, Phillips Crossroads, Deep Run, Comfort, Fort
Barnwell, Jasper, Graingers, Pleasant Hill, Wyse Fork, Pink Hill,
Dover, Cove City, and Hargetts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 7749 3539 7745 3537 7745 3537 7743
3535 7742 3535 7739 3533 7738 3533 7735
3522 7717 3497 7751 3498 7763 3498 7767
3505 7775 3507 7775
TIME...MOT...LOC 1505Z 214DEG 40KT 3507 7761
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
OJCSpecial weather statement, Mar 16, 11:57 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1257 PM EDT Mon Mar 16 2026
NCZ090>092-198-199-161745-
Coastal Onslow NC-Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
1257 PM EDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JONES...SOUTHWESTERN
LENOIR...SOUTHERN CRAVEN...ONSLOW...EASTERN DUPLIN AND WESTERN
CARTERET COUNTIES THROUGH 145 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burgaw, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Wallace, New River Station, Pumpkin Center, Piney
Green, Half Moon, Camp Lejeune Center, Swansboro, Phillips
Crossroads, Hubert, Kornegay, Richlands, Beulaville, Deep Run,
Maysville, Catherine Lake, Folkstone, Silverdale, Kellum, and Cypress
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3448 7758 3472 7768 3472 7794 3471 7798
3473 7801 3473 7804 3512 7784 3517 7754
3482 7709 3479 7713 3479 7716 3478 7717
3477 7715 3447 7756
TIME...MOT...LOC 1657Z 213DEG 43KT 3453 7788
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
OJC